[Skip to Content]
[Skip to Content Landing]
Article
January 1940

ARGYRIA RESULTING FROM INTRANASAL MEDICATIONA CLINICAL AND EXPERIMENTAL STUDY

Author Affiliations

LOS ANGELES
From the Otolaryngological Research Department of the Good Hope Clinic.

Arch Otolaryngol. 1940;31(1):127-139. doi:10.1001/archotol.1940.00660010128013
Abstract

Despite the warnings that have appeared occasionally in the literature, many otolaryngologists still deny the danger of the production of generalized argyria from the use of silver-containing intranasal medication. This heedless attitude is abetted by the advertisements of certain manufacturers of such medications. One of them states quite consistently in the advertising pages of medical publications that the solution is "non-toxic, definitely bacteriostatic, and above all, it is markedly soothing to inflamed tissues."

The physician who has seen even a single victim of full-blown argyrosis, with its typical generalized pigmentation of the skin, giving the patient a bronzed blue or slate color which has been described aptly as the appearance of a corpse suddenly come to life, must necessarily have been impressed with the importance of preventing such a condition. Prevention is actually the only treatment, for, although Stillians1 and others have shown that by painstaking and multitudinous injections of

First Page Preview View Large
First page PDF preview
First page PDF preview
×